Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • Hi, if you type letrozole side effects into the search option you will find thousands of comments. I am two years post bc and having almost every side effect listed, I stopped taking it a month ago and have seen some improvements, I see my consultant in January and will discuss it then but I really don’t think I will take it again. I can’t cope anymore with the pains and bone aches and I have already tried Anastrozole with similar problems. At the moment I am all about quality of life, but that is my choice. You are not alone with your problems, people on here do understand. I researched my problems before realising it was side effects, not the other way round, and made my decision to stop taking Letrozole. No doubt the consultant will come up with something else but in the meantime I am seeing what the difference is . Hope this helps. Sue
  • Hi I’m 6 months on letrozole I’m experiencing so many side effects I too have decided to stop taking it. Quality better than quantity I agree.
  • I know what you mean. I thought I had spread to my bones. My GP gave me a form to self refer to a physio which I did. It was a bit of a wait but worth it. He did all kinds of manipulations and diagnosed arthritis in only 1 knee. He said if I'd had it elsewhere I would've been screaming & I wasn't. He said all the other aches & pains were medication related. I've been so much better on Tamoxifen but took about 4 months to see a difference.

  •  

    Hi Sueshi,

    I had a year on Tamoxifen with my first bout of cancer and Letrozole for 6 years for my second. It is hard to say how much of my joint pain is due to natural causes and how much to Letrozole, but it certainly increased considerably once I started to take these medicines. Every joint in my body is sore, but my knees were so bad throughout treatment with Letrozole that I had to get both knees replaced.

    Nearly all hormone treatments seem to carry side-effects, but some cause individuals more discomfort than others. I guess that these are the price we pay for keeping our cancers at bay. I stopped taking these in July 2017, but unfortunately the joint pains are still with me.

    I hope that your treatment gets easier with the passage of time.

    Kind regards,

    Jolamine xx

     

  •  

    HI Claire,

    I'm glad to hear that you found physio helpful. I was referred to a physio too, but the NHS only covered the first 4 visits. Initially the physio seemed sure that he could help, but eventually he told me that there would be no improvement. He gave me exercises to do with my back shoulders and legs. I still do these, but have had no great help with them. I now use a mobility scooter to get around, as I refuse to be beaten by cancer.

    I am glad to hear that you are finding Tamoxifen better. It does take some time for it to kick in, but it's well worth the change if you are benefitting from it.

    Kind regards,

    Jolamine xx

  • I only had 1 physio appt which was to diagnose the symptoms. Which it did - the medication.

  •  

    Hi Claire,

    It sounds as if this could be an easy get out for your physio. Did he carry out any further tests to confirm this?

    Kind regards,

    Jolamine xx

  • Thanks that's reassuring. I'll ask to go back to a physio as the one I saw just gave me an exercise sheet without checking my mobility at all.

    Hope you're feeling and coping better.

    Sue

  • No.  But it was all I wanted to know.  And with changing medication it has proved to be correct.   I've gone from being virtually crippled, struggling to walk downstairs first thing, to walking miles in the Alps.  I'd recommend people to push for a changed of medication.  Took about 4 months for an improvement/cleared out of my system.

  •  

    Hi Claire,

    I'm glad that changing medication has made such a difference. We all know our own bodies best and, sometimes we have to push for a change. I'm sure that you're glad that you did.

    Kind regards,

    Jolamine xx

  • Hi Scania68,

    I'm sorry to hear about your secondary cancer but please don't beat yourself up thinking you caused it. I was diagnosed with stage 3 breast cancer and mets in lymph nodes July 2018. I had chemo, mastectomy and full lymph node clearance, then radiotherapy. I was put on tamoxifen and zoladex injections, which I took religiously. That gave me all the side effects mentioned above and made me feel really old (I was 39 when I started taking them and previously very fit and active). However, September 2020 I was diagnosed with secondary breast cancer in the neck glands, liver, lung, rib and hip. Unfortunately the drugs don't always work. I have now been changed to Letrozole and Zoladex (hormone treatment), abemaciclib (oral chemotherapy) and bone strengthening. Following my 3 month scan we are still unsure if the drugs are working, as the cancer has spread more but may have happened prior to starting the new treatment? I have another scan this month to see if there is an improvement so fingers crossed it has started working. 

    The dreaded cancer can get us regardless of taking the medication. Try to stay positive Scania68 and be assured that you didn't cause the secondary. 
     

    Take care. 

Reply
  • Hi Scania68,

    I'm sorry to hear about your secondary cancer but please don't beat yourself up thinking you caused it. I was diagnosed with stage 3 breast cancer and mets in lymph nodes July 2018. I had chemo, mastectomy and full lymph node clearance, then radiotherapy. I was put on tamoxifen and zoladex injections, which I took religiously. That gave me all the side effects mentioned above and made me feel really old (I was 39 when I started taking them and previously very fit and active). However, September 2020 I was diagnosed with secondary breast cancer in the neck glands, liver, lung, rib and hip. Unfortunately the drugs don't always work. I have now been changed to Letrozole and Zoladex (hormone treatment), abemaciclib (oral chemotherapy) and bone strengthening. Following my 3 month scan we are still unsure if the drugs are working, as the cancer has spread more but may have happened prior to starting the new treatment? I have another scan this month to see if there is an improvement so fingers crossed it has started working. 

    The dreaded cancer can get us regardless of taking the medication. Try to stay positive Scania68 and be assured that you didn't cause the secondary. 
     

    Take care. 

Children
No Data